Bleeding Problems With Angioplasty
Because of the blood-thinning medication used during the procedure, you may experience bleeding problems with angioplasty. Blood-thinning medication can cause problems such as nosebleeds, internal bleeding, or stroke. You may also experience bleeding problems due to blood vessel injury. This type of injury can result in blood clots, ongoing bleeding, and a collection of blood under the skin.
Bleeding Problems With Angioplasty Resulting From Blood-Thinning MedicineIt is important to know that any time you are placed on blood-thinning medication, as you will be during angioplasty, you are at an increased risk for bleeding problems. Bleeding problems can be as minor as unexplained nosebleeds or bruising, or they can be as dangerous as serious internal bleeding or a stroke. Your doctor will routinely check your blood's ability to clot to minimize the risk of these complications.
Bleeding Problems With Angioplasty Caused by Blood Vessel InjuryInjuries to blood vessels, especially at the incision site, are among the most common problems during angioplasty. These injuries can result in:
- Blood clots
- Damage to the blood vessel
- Ongoing bleeding
- A collection of blood under the skin or in the artery itself
- Abnormal tissue connections that form between the artery and a vein.
Most of the time, these are only temporary problems.
For example, a collection of blood below the skin can develop into a tender mass the size of a baseball. The mass will usually disappear in one to two weeks as the blood gradually spreads out and is reabsorbed by the body. In rare cases, the injuries may require surgery to fix the problem.